Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 128, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2015, 8:22 AM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 53 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2015, 8:22 AM CDT (13:22 UTC)
- Expired
- Aug 28, 2015, 9:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:58 AM CDT | HAIL 1.5 | 1 W Pembina, ND | HAIL JUST ALITTLE SMALLER THAN GOLF BALLS WAS REPORTED. |
| Aug 28, 9:00 AM CDT | HAIL 2.75 | Pembina, ND | |
| Aug 28, 9:05 AM CDT | HAIL 2 | St. Vincent, MN | |
| Aug 28, 9:06 AM CDT | HAIL 1.75 | 4 E Neche, ND | LARGE HAIL BUT NO WIND. |
| Aug 28, 9:07 AM CDT | HAIL 1.75 | 4 Wnw Humboldt, MN | |
| Aug 28, 9:18 AM CDT | HAIL 0.5 | Humboldt, MN | NO WIND. |
| Aug 28, 9:18 AM CDT | HAIL 1.75 | Pembina, ND | SOME GUSTS OF WIND. |
| Aug 28, 9:25 AM CDT | HAIL 1 | 1 Ne Northcote, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS53 KFGF 281322
SVRFGF
MNC069-NDC067-281415-
/O.NEW.KFGF.SV.W.0128.150828T1322Z-150828T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 AM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 915 AM CDT
* AT 821 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF NECHE...OR 38 MILES NORTHEAST OF LANGDON...MOVING SOUTHEAST AT
35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES. GOLF BALL BALL
SIZE HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM IN
MANITOBA.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NECHE AROUND 835 AM CDT.
BATHGATE AROUND 845 AM CDT.
HAMILTON AROUND 855 AM CDT.
JOLIETTE AROUND 905 AM CDT.
BOWESMONT AROUND 915 AM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 193 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 9713 4881 9675 4854 9749 4900 9780
TIME...MOT...LOC 1321Z 319DEG 31KT 4906 9766
HAIL...1.75IN
WIND...60MPH
$$
KNUTSVIG3 follow-up statements
932
WWUS53 KFGF 281342
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 AM CDT FRI AUG 28 2015
MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
842 AM CDT FRI AUG 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES...
AT 841 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEMBINA...OR
38 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 825 AM...GOLF BALL SIZE HAIL WAS REPORTED AT
ALTONA MANITOBA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
PEMBINA...ST. VINCENT AND NOYES AROUND 850 AM CDT.
JOLIETTE AND HUMBOLDT AROUND 900 AM CDT.
NORTHCOTE AROUND 910 AM CDT.
HALLOCK AROUND 915 AM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 193 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4900 9713 4881 9675 4862 9727 4900 9763
TIME...MOT...LOC 1341Z 310DEG 35KT 4898 9736
HAIL...1.75IN
WIND...60MPH
$$
KNUTSVIG696
WWUS53 KFGF 281358
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 AM CDT FRI AUG 28 2015
MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
858 AM CDT FRI AUG 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...
AT 857 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. VINCENT...
OR 37 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM IN MANITOBA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
JOLIETTE AROUND 905 AM CDT.
HUMBOLDT AROUND 910 AM CDT.
NORTHCOTE AROUND 915 AM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 204 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4885 9683 4875 9706 4890 9753 4900 9763
4900 9713
TIME...MOT...LOC 1357Z 301DEG 26KT 4894 9720
HAIL...1.75IN
WIND...60MPH
$$
KNUTSVIG938
WWUS53 KFGF 281404
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
904 AM CDT FRI AUG 28 2015
MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
904 AM CDT FRI AUG 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...
AT 901 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. VINCENT...
OR 37 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...PUBLIC. AT 858 AM...PING PONG BALL SIZE HAIL WAS REPORTED
ONE MILE WEST OF PEMBINA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
HUMBOLDT AND NORTHCOTE AROUND 915 AM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 206 AND 217.
A SECOND THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL WAS
INDICATED BY RADAR TO BE TWO MILES NORTHEAST OF NECHE...MOVING
SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4885 9683 4877 9704 4891 9750 4900 9763
4900 9713
TIME...MOT...LOC 1401Z 300DEG 22KT 4894 9719
HAIL...1.75IN
WIND...<50MPH
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:08 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 28, 7:08 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CDT FRI AUG 28 2015 .UPDATE... ISSUED AT 705 AM CDT FRI AUG 28 2015 NO SIGNIFICANT UPDATES NEEDE THIS EARLY MORNING. PATCHY FOG IS MOST EVIDENT ALONG AND SOUTH OF A LINE FROM JMS-FSE-VWU AND INTO THE CENTRAL MINNESOTA LAKES COUNTRY. THIS SHOULD DIMINISH QUICKLY THIS MORNING. A FEW SPRINKLES ARE MOVING THROUGH ROSEAU AND LAKE OF THE WOODS COUNTIES... WHILE THUNDERSTORMS CONTINUE NORTH OF THE BORDER IN SOUTHERN MANITOBA. ISOLATED THUNDERSTORMS SHOULD BE CROSSING THE BORDER INTO FAR NORTHEASTER ND THROUGH MID MORNING. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 355 AM CDT FRI AUG 28 2015 VISIBILITY ACROSS NORTHWEST MINNESOTA WILL CONTINUE TO BE VARIABLE IN PATCHY FOG THROUGH THE PREDAWN HOURS... THOUGH ANY FOG SHOULD DISSIPATE SHORTLY AFTER SUNRISE. A STRONG THUNDERSTORM COMPLEX IN SOUTHERN MANITOBA THIS HOUR IS EXPECTED TO DIMINISH IN INTENSITY AS IT BRUSHES THE U.S. BORDER ACROSS NORTHERN CAVALIER AND KITTSON COUNTIES AROUND 12Z. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY IS THEN POSSIBLE THROUGH THE FORENOON THROUGHOUT THE NORTH BORDER COUNTIES... SPREADING ACROSS FAR NORTHCENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON. A SECOND ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...STARTING IN EAST CENTRAL ND FROM MID AFTERNOON AND SPREADING EASTWARD ALONG AN EAST-WEST ORIENTED TROF AXIS INTO NORTHWEST MINNESOTA INTO THE EARLY EVENING. EXTENT AND SEVERITY OF THESE STORMS WILL DEPEND ON AFTERNOON HEATING... WITH AFTERNOON TEMPERATURES REACHING INTO THE MID 80S IN SPOTS... THUS SOME STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. LATER TONIGHT AND SATURDAY WILL SEE A RETURN TO LIGHT SOUTHERLY FLOW AND A DRIER...MORE STABLE H5 RIDGE BUILDING IN ALOFT. TEMPERATURES OVERALL WILL BE A BIT WARMER THAN SEASONAL NORMALS. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 AM CDT FRI AUG 28 2015 SATURDAY NIGHT AND SUUNDAY...EXPECT MORE OF THE SAME. WITH A WARM H5 RIDGE ALOFT AND LIGHT SOUTHERLY WINDS AT THE SURFACE...EXPECT SEASONABLY WARM AND DRY CONDITIONS WITH HIGH TEMPERATURES RANGING FRM THEMID 80S IN CENTRAL MINNESOTA LAKES COUNTRY TO THE LOWER 90S IN THE DEVILS LAKE BASIN. MONDAY-THURSDAY...A VERY SUMMER-LIKE WEATHER PATTERN WILL CONTINUE HEADING INTO THE START OF SEPTEMBER. THE UPPER RIDGE WILL FLATTEN EARLY ON WITH SHORTWAVE ENERGY PASSING NORTH ACROSS CANADA. AN ASSOCIATED WEAK SFC BOUNDARY COULD FIRE A FEW STORMS OFF ON MONDAY...ALTHOUGH THE BEST UPPER SUPPORT WILL BE WELL NORTH OVER CANADA. THIS BOUNDARY SHOULD THEN WASH OUT WITHIN PERSISTENT SOUTHWESTERLY FLOW ALOFT. NOT VERY OPTIMISTIC ABOUT PRECIP CHANCES LATER IN THE PERIOD...ALTHOUGH A STORM COULD NOT BE RULED OUT GIVEN THE SOUTHWEST FLOW PATTERN/RATHER MOIST ENVIRONMENT. WARMER MID- LEVEL TEMPS MAY ACT TO SUPPRESS CONVECTION BY WED INTO THUR AS THE PATTERN AMPLIFIES AHEAD OF AN APPROACHING FRONT. DETAILS OUT AT THIS RANGE ARE STILL QUITE UNCERTAIN THOUGH. AVE HIGHS/LOWS FALL INTO THE MID TO UPPER 70S/LOW 50S DURING EARLY SEPT...BUT HIGHS SHOULD SHOULD REACH THE 80S WITH LOWS MAINLY IN THE 60S THROUGH THUR. WED AND POSSIBLY THUR LOOK TO BE WARMEST AS 850 MB TEMPS RISE TO NEAR 25C. SO SOME HIGHS AT OR ABOVE 90 ARE POSSIBLE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) UPDATED AT 355 PM CDT THU AUG 27 2015 PATCHY FOG STILL POSSIBLE IN NORTHWEST AND WEST CENTAL MINESOTA THROUGH THE EARLY MORNING...LARGELY DISSIPATING WITH SUNRISE. ISOLD SHOWERS AND TSTMS EXPECTED ALONG THE NORTH BORDER COUNTIES THIS FORENOON... WITH SCT TSTMS REDEVELOPING IN THE MID AFTERNOON ACROSS EAST CENTRAL ND AND SPREADING INTO NORTHWEST MN FROM LATE AFTERNONN INTO EARLY EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GUST SHORT TERM...GUST LONG TERM...GUST/MAKOWSKI AVIATION...JR/GUST
Hazardous weather outlook, Aug 28, 5:34 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 534 AM CDT FRI AUG 28 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 534 AM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ARE POSSIBLE ACROSS FAR NORTHEAST ND AND FAR NORTHWEST MN THROUGH THE FORENOON. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE MID-AFTERNOON ACROSS NORTHWEST AND EAST CENTRAL ND... SPREADING INTO NORTHWEST MN THROUGH THE LATE AFTERNOON AND EARLY EVENING. THERE IS A MARGINAL RISK THAT THESE STORMS COULD BECOME SEVERE, LATER THIS AFTERNOON. THE MAIN THREAT IS FOR OCCASIONAL LIGHTNING, ISOLATED SMALL HAIL, AND GUSTY THUNDERSTORM OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:14 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 31 min |
| Aug 28, 10:12 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.